Alert archive / Mississippi / Tornado Warnings in 2025
Tornado Warning 15, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Jan 5, 2025, 9:03 PM CST for Covington County, Jefferson Davis County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 5, 2025, 9:03 PM CST (03:03 UTC)
- Expired
- Jan 5, 2025, 9:33 PM CST
- In force
- 30 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
The radar
The Jackson/Brandon,MS radar (KDGX), 87 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 5, 1:36 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
382
WFUS54 KJAN 060303
TORJAN
MSC031-065-060345-
/O.NEW.KJAN.TO.W.0015.250106T0303Z-250106T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
903 PM CST Sun Jan 5 2025
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Covington County in southeastern Mississippi...
Southeastern Jefferson Davis County in south central Mississippi...
* Until 945 PM CST.
* At 902 PM CST, a severe thunderstorm capable of producing a tornado
was located over Bassfield, or 9 miles southeast of Prentiss,
moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Melba around 910 PM CST.
Seminary and Collins around 915 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3151 8987 3170 8968 3173 8940 3149 8940
3143 8960 3144 8982
TIME...MOT...LOC 0302Z 237DEG 48KT 3147 8978
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DB3 follow-up statements
033
WWUS54 KJAN 060312
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
912 PM CST Sun Jan 5 2025
MSC031-065-060345-
/O.CON.KJAN.TO.W.0015.000000T0000Z-250106T0345Z/
Covington MS-Jefferson Davis MS-
912 PM CST Sun Jan 5 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CST FOR COVINGTON
AND SOUTHEASTERN JEFFERSON DAVIS COUNTIES...
At 912 PM CST, a severe thunderstorm capable of producing a tornado
was located near Bassfield, or 8 miles southwest of Collins, moving
northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Seminary and Collins around 915 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3170 8968 3173 8940 3149 8940 3143 8960
3144 8976
TIME...MOT...LOC 0312Z 237DEG 48KT 3154 8965
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DB067
WWUS54 KJAN 060323
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
923 PM CST Sun Jan 5 2025
MSC065-060332-
/O.CAN.KJAN.TO.W.0015.000000T0000Z-250106T0345Z/
Jefferson Davis MS-
923 PM CST Sun Jan 5 2025
...THE TORNADO WARNING FOR SOUTHEASTERN JEFFERSON DAVIS COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CST for south central
and southeastern Mississippi.
&&
LAT...LON 3144 8958 3151 8959 3171 8951 3173 8940
3149 8940
TIME...MOT...LOC 0322Z 241DEG 46KT 3153 8951
$$
MSC031-060345-
/O.CON.KJAN.TO.W.0015.000000T0000Z-250106T0345Z/
Covington MS-
923 PM CST Sun Jan 5 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CST FOR
SOUTHEASTERN COVINGTON COUNTY...
At 922 PM CST, a severe thunderstorm capable of producing a tornado
was located over Seminary, or 8 miles south of Collins, moving
northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Covington County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3144 8958 3151 8959 3171 8951 3173 8940
3149 8940
TIME...MOT...LOC 0322Z 241DEG 46KT 3153 8951
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DB557
WWUS54 KJAN 060333
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
933 PM CST Sun Jan 5 2025
MSC031-060343-
/O.CAN.KJAN.TO.W.0015.000000T0000Z-250106T0345Z/
Covington MS-
933 PM CST Sun Jan 5 2025
...THE TORNADO WARNING FOR SOUTHEASTERN COVINGTON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CST for south central
and southeastern Mississippi.
&&
LAT...LON 3144 8958 3151 8959 3171 8951 3173 8940
3149 8940
TIME...MOT...LOC 0331Z 237DEG 48KT 3161 8936
$$
DBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Jan 5, 5:41 PM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Jan 5, 5:41 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
541 PM CST Sun Jan 5 2025
...New AVIATION...
.DISCUSSION...
Issued at 339 PM CST Sun Jan 5 2025
Tonight...
The potential for severe weather will be the main focus for this
evening as current mid afternoon global guidance continue to show
the cold front making its eastward track across central MS. Multiple
model guidance (mainly from global models and hi-res convective
allowing models) still show a favored environment for severe wx
later into tonight with approximately 1000-1200 J/kg of MLCAPE
spreading into central/southern MS later this evening. This combined
with strong low-level jet winds over the developing warm sector will
allow for organized severe thunderstorms to continue to spread
eastward. All modes of severe weather remain likely through around
midnight with the primary hazards being damaging wind gusts,
tornadoes possible (although a strong tornado cannot be ruled out at
this time), and hail up to quarter size. No changes have been made
to the severe graphic at this time and an "Enhanced" Risk (3 out of
5) for severe weather remains.
The severe weather potential will start to dwindle farther north and
east later tonight as thermodynamic parameters become less
favorable. As we head into the midnight hours, the cold front will
begin to clear east of our forecast area bringing our storm chances
to an end. Lastly, the strong cold air advection behind this
retreating cold front will plunge overnight lows into the upper 20s
across our forecast area. This combined with continued breezy
northwest winds in wake of the cold front will allow for wind chills
to drop to around 15 degrees through the early morning hours. The
strong pressure gradient (5 to 7 mb) will help keep breezy wind
conditions through Monday. /CR/
###################################################################
The previous forecast discussion for the extended period is mostly
valid but there could be a transition zone along and NW of the
Natchez Trace late week into early next weekend. Sleet and freezing
rain could potentially become a concern, while in the Delta area
there could be potential for accumulating snow and impacts. WPC has
increased probabilities of accumulating snow and ice and expanded
southward towards the I-20 corridor. While a winter wx HWO graphic
has not been advertised, if trends continue, then one will likely be
needed in future forecast packages. Dangerous cold will persist
through the week. The HWO graphic will be adjusted southward to
include the entire forecast area. These dangerous wind chills less
than 20 and as low as around 15 could support some dangerous cold
headlines. We will hold off on any advisories for now, but some
areas will likely to be needed to be advertised.
###################################################################
Monday through Mid-Week:
Drip your faucets overnight this week, and make sure you and your
loved ones have a warm place to be. It's going to be a cold one.
The cold front pushing through today will deliver much colder
temperatures as a strong Arctic/Canadian Prairie airmass moves in.
Temperatures and especially wind chills will be far below
seasonal norms for the rest of the week. Our coldest wind chills
will be tonight into tomorrow morning just before sunrise, as we
expect a fairly robust northerly fetch with wind speeds measuring
into 15 knots overnight.
As we move Monday into Tuesday, lows and highs will be colder but
with diminishing wind speeds. A Limited dangerous cold threat
looks to continue especially north of I-20 through the midweek
with low wind chills, min temps in the lower 20s, and max temps in
the 30s. Northern sectors may hold onto sub 15F overnight wind
chills until Wednesday night/Thursday morning, as wind chills in
those sectors bottom out around 15F every night/early morning
everyday through mid week.
Thursday through Friday:
Unfortunately just as all forecast zones look to break above
dangerous cold-level wind chills, we have yet another system set to
track across the area from the Gulf Coast, which will have
significant impacts Thursday night into Friday morning. This low is
set to surge Gulf moisture over an entrenched Arctic air mass (as
has been discussed above), this will have the undesirable effect of
producing rain showers in the far southwest which will transition
into a wintry mix as it propagates northwards and move into the
night time hours. This moisture plume will continue to advect
northwards into deeper surface layer cold air, consequently the
wintry precip will transition into snow just before sunrise, and
just north of I-20. As we heat up a bit with sunrise, and the
aforementioned Gulf plume erodes away the surface cold layer, we
should see a transition to pure rain by Friday's afternoon hours for
most zones.
At this point anticipate a convoluted mixture of rain, rain/snow,
and snow between sunrise and the afternoon across areas north of I-
20. A final note on this: once this line of wintry precipitation
passes through, propagating northwards, what follows behind is
expected to be rain.
A quick note on timing and characterization: There is some
disagreement on the exact characterization of the precipitation set
to start in the far southwest as rain. Some guidance suggests that
it could enter the CWA as a wintry mix, however; that guidance has
been thermodynamically inconsistent with supporting ingredients.
They either do not have us sufficiently cold to support wintry
precipitation, or the solutions have us cold enough yet not
sufficiently moist to produce precipitation at all. That being said,
confidence has continued to increase that there will be
precipitation; most models agree on that. There is also an emerging
trend towards resolving in the direction of a wintry precip scenario
developing earlier/further south. For now we have elected to err
towards a rainy start, but do not be surprised if timing and
characterization change as we move closer to Thursday/Friday.
Next Weekend:
We will see lows bottom out below freezing overnight, this together
with the wealth of surface moisture brought in from the
aforementioned precipitating system on Friday, will facilitate
significant frost formation across the entire CWA in the early
morning hours. Don't anticipate lows above freezing until next
week, as Sunday afternoon looks to be our first significant return
to Gulf flow and even then overnight lows look to be in the 30s
for Sunday night./OAJ/
&&
.AVIATION...
(00Z TAFS)
Issued at 541 PM CST Sun Jan 5 2025
A mixture of VFR/MVFR ceilings is prevailing across our forecast
area to start off the TAF period. GWO & GTR is currently under IFR
ceilings due to TSRA and low stratus. Current radar scans show a
line of storms shifting east across central MS. Ceilings will drop
to MVFR ceilings with a few southern sites possibly dropping down to
IFR. MVFR ceilings will prevail across the forecast area through the
evening with rain chances ending by 07Z Monday. A few lingering
showers could be possible across portions of the Pine Belt by 06Z
Monday. Gusty westerly winds will occur through 05Z Monday before
shifting to the north by 06Z Monday after the cold front moves
through central MS. MVFR ceilings will prevail through 12Z Monday.
/CR/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 28 39 26 42 / 100 0 0 0
Meridian 28 40 24 43 / 100 0 0 0
Vicksburg 26 41 24 42 / 80 0 0 0
Hattiesburg 31 43 26 47 / 100 0 0 0
Natchez 26 39 25 42 / 90 0 0 0
Greenville 26 36 25 37 / 30 0 0 0
Greenwood 27 38 25 40 / 80 0 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 8 PM CST this evening for MSZ018-019-025>066-
072>074.
LA...Wind Advisory until 8 PM CST this evening for LAZ007>009-015-016-
023>026.
AR...Wind Advisory until 8 PM CST this evening for ARZ074-075.
&&
CR/OAJ/CRIn the hours before
Local storm report, Jan 5, 3:36 PM CST, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
336 PM CST Sun Jan 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Tstm Wnd Dmg 4 W Collinston 32.70N 91.93W
01/05/2025 Morehouse LA Emergency Mngr
Emergency manager reported trees and
powerlines were down near New Fellowship
Church along HWY 139 and south of Bastrop.
&&
SWLocal storm report, Jan 5, 4:52 PM CST, 4 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
452 PM CST Sun Jan 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Tstm Wnd Dmg 3 NE Fiske Union 32.92N 91.46W
01/05/2025 West Carroll LA Broadcast Media
Trees down on Brown Rd, possible tornado.
&&
CELocal storm report, Jan 5, 7:36 PM CST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
736 PM CST Sun Jan 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM Tstm Wnd Dmg Thomastown 32.86N 89.67W
01/05/2025 Leake MS Emergency Mngr
Emergency manager reported trees down at Hwy
429 and Hwy 43, tree down in power line on
Hwy 429 near Thomastown, trees down on Red
Dog Rd near Carthage and tree down on North
Pearl St in Carthage.
&&
SWLocal storm report, Jan 5, 8:14 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
814 PM CST Sun Jan 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM Tstm Wnd Dmg 2 SSE Boon 33.07N 88.93W
01/05/2025 Winston MS Emergency Mngr
Emergency manager reported power lines down
and damage to buildings at Crystal Ridge
Road/Boone road area. Possible tornado.
&&
SWLocal storm report, Jan 5, 8:19 PM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
819 PM CST Sun Jan 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM Tstm Wnd Dmg 1 W Boon 33.10N 88.97W
01/05/2025 Winston MS Emergency Mngr
Emergency manager reported multiple trees
down in that area and some on houses on
Highway 14 East of Louisville. Possible
tornado.
&&
SWLocal storm report, Jan 5, 8:31 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
831 PM CST Sun Jan 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM Tornado 2 WSW Pelahatchie 32.31N 89.83W
01/05/2025 Rankin MS Trained Spotter
Trees and power lines down near HWY 80.
&&
SWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 6:14 PM CST | Tornado Warning | JAN | Attala, Madison, Yazoo | 35 min |
| Jan 5, 6:22 PM CST | Tornado Warning | JAN | Leake, Neshoba, Winston | 53 min |
| Jan 5, 6:34 PM CST | Severe Thunderstorm Warning | JAN | Clay, Webster | 29 min |
| Jan 5, 6:41 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 64 min |
| Jan 5, 7:09 PM CST | Tornado Warning | JAN | Rankin, Scott | 44 min |
| Jan 5, 7:14 PM CST | Severe Thunderstorm Warning | JAN | Attala, Noxubee, Winston | 61 min |
| Jan 5, 7:42 PM CST | Tornado Warning | JAN | Lowndes, Noxubee, Winston | 63 min |
| Jan 5, 7:57 PM CST | Tornado Warning | JAN | Lowndes | 33 min |
| Jan 5, 8:18 PM CST | Tornado Warning | JAN | Lawrence, Simpson | 35 min |
| Jan 5, 8:45 PM CST | Tornado Warning | JAN | Covington, Jasper, Jefferson Davis, Jones, Simpson, Smith | 47 min |
| Jan 5, 9:21 PM CST | Tornado Warning | JAN | Clarke, Jasper | 54 min |
| Jan 5, 9:49 PM CST | Special Weather Statement | JAN | Lauderdale | 41 min |
| Jan 6, 12:25 AM CST | Cold Weather Advisory | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more | 9 hr |
| Jan 6, 2:18 PM CST | Cold Weather Advisory | JAN | Adams, Claiborne, Clarke, Copiah, Covington, Forrest and 16 more | 20 hr |
Nearby
Tornado Warnings in Mississippi, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.